Alert archive / Wisconsin / Flash Flood Warnings in 2023
Flash Flood Warning 5, NWS Milwaukee, WI
NWS Milwaukee, WI issued this flash flood warning at Aug 14, 2023, 4:29 PM CDT for Kenosha County, Racine County, Wisconsin. It was in force for 2 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2023, 4:29 PM CDT (21:29 UTC)
- Expired
- Aug 14, 2023, 6:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kenosha County, WI, Racine County, WI
The radar
The Milwaukee radar (KMKX), 68 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 4:30 PM CDT | FLASH FLOOD | 1 Nw Kenosha, WI | Many streets flooded in Kenosha and some cars stranded. |
| Aug 14, 5:15 PM CDT | RAIN 3.29 | 2 Nw Elmwood Park, WI | 3.29 inches in past 9 hours. Site WI-RC-3. Reported basement window well flooding, and ponding of water on lawns. Some flooding on street for the past 2 hours. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.5 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 903 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
958
WGUS53 KMKX 142129
FFWMKX
WIC059-101-142330-
/O.NEW.KMKX.FF.W.0005.230814T2129Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Mon Aug 14 2023
The National Weather Service in Milwaukee/Sullivan has issued a
* Flash Flood Warning for...
Eastern Kenosha County in southeastern Wisconsin...
East Central Racine County in southeastern Wisconsin...
* Until 630 PM CDT.
* At 429 PM CDT, the public reported heavy rain across the warned
area. Between 1 and 2.5 inches of rain have fallen. Additional
rainfall amounts up to 0.5 inches are possible in the warned area.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by heavy rain.
SOURCE...Public reported cars stuck in spots on downtown
Kenosha
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Kenosha, Racine, Mount Pleasant, Pleasant Prairie, Sturtevant,
Wind Point, Somers, Elmwood Park, North Bay and Franksville.
Rain is largely finished but there is a few spots that have
experienced increasing impacts from rainfall and flooding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4275 8792 4278 8776 4276 8777 4273 8777
4270 8777 4267 8779 4267 8781 4261 8782
4259 8781 4253 8781 4250 8780 4250 8788
4254 8794 4267 8795
FLASH FLOOD...OBSERVED
$$
KUROSKI1 follow-up statement
414
WGUS73 KMKX 142325
FFSMKX
Flash Flood Statement
National Weather Service Milwaukee/Sullivan WI
625 PM CDT Mon Aug 14 2023
WIC059-101-142335-
/O.EXP.KMKX.FF.W.0005.000000T0000Z-230814T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kenosha WI-Racine WI-
625 PM CDT Mon Aug 14 2023
...FLASH FLOOD WARNING WILL EXPIRE AT 630 PM CDT THIS EVENING FOR
EASTERN KENOSHA AND EAST CENTRAL RACINE COUNTIES...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 1100 PM CDT for portions of
east central, south central, and southeast Wisconsin.
LAT...LON 4275 8792 4278 8776 4276 8777 4273 8777
4270 8777 4267 8779 4267 8781 4261 8782
4259 8781 4253 8781 4250 8780 4250 8788
4254 8794 4267 8795
$$
ANDERSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this flash flood warning went out at Aug 14, 2:53 PM CDT, 1 hour 36 minutes earlier.
Area forecast discussion, Aug 14, 2:53 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
253 PM CDT Mon Aug 14 2023
.SHORT TERM...
(Issued 253 PM CDT Mon Aug 14 2023)
Tonight through Tuesday night:
Moderate to heavy rainfall continues across mainly east central
and southeast Wisconsin, as the best differential CVA, TROWAL and
frictional convergence from the lakeshore sets up. Efficient rain
processes are being observed so far today, and more of this
should occur into this evening toward east central and southeast
Wisconsin. The latest HREF PMM continues to show a widespread
1.50 to 4.00 inches of rainfall across the area, highest in
southeast Wisconsin, with some localized 5.00 inch-plus amounts.
For now, will leave the Flood Watch area as is into this evening,
where the highest and more impactful rainfall amounts have
already occurred, or are expected. Urban and low-lying/poor
drainage areas are most susceptible to flash flooding, and will
continue to watch those areas closely into this evening. Rainfall
rates will be key, as anything over one inch per hour in these
areas would result in greater potential for flooding issues.
The western counties have seen a decrease in rain activity, with
some partial clearing, as the main axis of moisture advection is
more focused just to the east. There may be more scattered showers
or a few storms that occur per latest CAMs, which would rotate
south southeastward. Any risk for more organized convection and
strong to marginally severe storms should continue to reside in
northeast Iowa into northern Illinois. We would need to see more
low level CAPE for that risk to shift northward. Could see small
hail occur with any cells near the Illinois border, as some of
that low level CAPE could get tapped.
The Beach Hazards Statement will remain in effect into Tuesday
morning for Sheboygan and Ozaukee County beaches, and until middle
afternoon Tuesday for Milwaukee, Racine and Kenosha County
beaches. Gusty onshore winds should bring high waves and dangerous
currents to these beaches. Stay out of the water.
The rain will end from west to east later this evening into the
overnight hours. Some fog is possible with the lingering
moisture, if the gusty north to northeast winds subside later
tonight into early Tuesday morning. Later shifts will need to
monitor this potential.
Tuesday into Tuesday night looks to be a quiet period, with high
pressure to the southwest of the region. Temperatures will be
pleasant.
Wood
&&
.LONG TERM...
(Issued 253 PM CDT Mon Aug 14 2023)
Wednesday through Monday:
Warm air advection on gusty south to southwest winds Wednesday
should bring warmer temperatures into the area, with quiet weather
continuing. Models show a cold front moving southeast through the
area Wednesday night into Thursday morning, with chances for
showers and a few storms as it moves through. Ensembles are not
showing a lot of measurable precipitation in its members with this
system.
The main story for the upcoming weekend into early next week will
be the warming temperatures. Ensembles are all showing the
potential for highs to rise into the 90s by Sunday into Monday,
perhaps as early as Saturday. Big spreads in the NBM output for
temperature ranges, with the high end well into the 90s. All in
all, looks to get very warm and humid for this period.
Wood
&&
.AVIATION...
(Issued 253 PM CDT Mon Aug 14 2023)
Moderate to heavy rain will continue into early this evening,
mainly over terminals in east central and southeast Wisconsin.
The rain tapering off from west to east by later this evening into
the overnight hours.
Visibility values of 1 to 4 miles are generally expected in the
rain areas, though 1/2 mile visibility may occur in any heavier
rain bands. Ceilings may fluctuate quite a bit between 500 feet to
perhaps up to 3500 feet AGL or so, depending on where the
moderate to heavy rain exists into this evening. The ceilings
should gradually become MVFR category later tonight and VFR by
Tuesday.
Gusty northeast winds will develop into this evening, becoming
more north later this evening. They should remain northeast for
terminals near Lake Michigan this evening. Winds will weaken
somewhat later tonight into Tuesday.
Wood
&&
.MARINE...
(Issued 253 PM CDT Mon Aug 14 2023)
Small Craft Advisory continues into Tuesday afternoon for gusty
northeast to north winds and high waves. A few gale force gusts
are possible at times into this evening over the nearshore and
southern half of the open waters.
In addition, waterspouts are possible with any sustained showers
or storms that occur into tonight, mainly over southern portions
of the lake.
Gusty south to southwest winds and building waves may bring
another period of Small Craft Advisory conditions for Wednesday
afternoon into Thursday, perhaps a bit longer. Gales are possible
Wednesday night into Thursday morning over the northern portions
of the lake.
Wood
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Flood Watch...WIZ051-WIZ052-WIZ057-WIZ058-WIZ059-WIZ060-WIZ063-
WIZ064-WIZ065-WIZ066-WIZ069-WIZ070-WIZ071-WIZ072 until 11
PM Monday.
Beach Hazards Statement...WIZ052-WIZ060 until 10 AM Tuesday.
Beach Hazards Statement...WIZ066-WIZ071-WIZ072 until 4 PM
Tuesday.
LM...Small Craft Advisory...LMZ643-LMZ644 until 11 AM Tuesday.
Small Craft Advisory...LMZ645-LMZ646 until 4 PM Tuesday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous weather outlook, Aug 14, 2:31 PM CDT, 1 hour 58 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Milwaukee/Sullivan WI 231 PM CDT Mon Aug 14 2023 WIZ046-047-051-052-056>060-062>072-151945- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 231 PM CDT Mon Aug 14 2023 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Tonight Moderate to heavy rainfall will continue into this evening, mainly over east central and southeast Wisconsin. Flooding is possible, especially in urban and low lying rural areas. See the Flood Watch for further details. A few thunderstorms may occur into this evening, with small hail possible with storms near the Illinois border. A high swim risk continues at the Lake Michigan beaches. See the latest Beach Hazard Statements for further details. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The high swim risk continues at the Lake Michigan beaches into Tuesday afternoon. See the latest Beach Hazard Statements for further details. There are mainly small chances for thunderstorms later Wednesday night into Thursday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. LMZ643>646-151945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 231 PM CDT Mon Aug 14 2023 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Tonight A Small Craft Advisory is in effect for gusty winds and high waves. A few northeast gale force gusts are possible. A few thunderstorms may occur into tonight. Waterspouts may be possible during this period. .DAYS TWO THROUGH SEVEN...Tuesday through Monday The Small Craft Advisory is in effect into Tuesday afternoon. Winds and waves may reach Small Craft Advisory levels Wednesday afternoon into Thursday. There are mainly small chances for thunderstorms later Wednesday night into Thursday morning. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-151945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 231 PM CDT Mon Aug 14 2023 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Tonight Some thunderstorms are expected into tonight, mainly over the southern portions of the lake. Waterspouts may be possible. A few northeast gale force gusts are possible across the southern half of Lake Michigan into tonight. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There are chances for thunderstorms later Wednesday night into Thursday. South to southwest gale force winds are possible Wednesday night into Thursday morning, mainly across northern portions of Lake Michigan. Wood www.weather.gov/mkx
In the hours before
Local storm report, Aug 14, 2:50 PM CDT, 1 hour 39 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
250 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM Rain 1 NE Horicon 43.45N 88.63W
08/14/2023 M4.15 inch Dodge WI Public
&&
SMLocal storm report, Aug 14, 3:38 PM CDT, 51 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
338 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM Rain 2 SW Palmyra 42.86N 88.61W
08/14/2023 M1.92 inch Jefferson WI Public
&&
BHSLocal storm report, Aug 14, 3:46 PM CDT, 43 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
346 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM Rain 1 SW Mequon 43.22N 88.00W
08/14/2023 M2.20 inch Ozaukee WI Cocorahs
Site WI-OZ-30. 2.20 inches so far, with 1.20
inches in the past 3 hrs.
&&
BHSLocal storm report, Aug 14, 4:04 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
404 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Rain Brownsville 43.61N 88.49W
08/14/2023 M3.62 inch Dodge WI CO-OP Observer
BSVW3 Co-op report.
&&
BHSLocal storm report, Aug 14, 4:17 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
417 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM Rain 2 SW Sheboygan 43.74N 87.73W
08/14/2023 M1.66 inch Sheboygan WI Cocorahs
Site WI-SB-19. 1.66 inches so far.
&&
BHSLocal storm report, Aug 14, 4:29 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
429 PM CDT Mon Aug 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Rain 3 NNW Burlington 42.72N 88.31W
08/14/2023 M1.95 inch Walworth WI Cocorahs
Light rain starting 7am, moderate to heavy
rain starting after 10am. Water ponding on
paths and driveways during heavier rains,
light rain continues to fall.
&&
BHSThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 8:19 AM CDT | Areal Flood Advisory | MKX | Iowa, Lafayette | 3 hr |
| Aug 14, 9:44 AM CDT | Areal Flood Advisory | MKX | Columbia, Dane, Dodge | 3 hr |
| Aug 14, 12:27 PM CDT | Areal Flood Advisory | MKX | Dodge, Fond du Lac, Sheboygan, Washington | 3 hr |
| Aug 14, 1:55 PM CDT | Special Weather Statement | MKX | Green | 35 min |
| Aug 14, 2:19 PM CDT | Areal Flood Advisory | MKX | Milwaukee, Ozaukee, Washington, Waukesha | 4 hr |
| Aug 14, 2:23 PM CDT | Special Weather Statement | MKX | Lafayette | 37 min |
| Aug 14, 3:54 PM CDT | Areal Flood Advisory | MKX | Kenosha, Racine, Walworth | 3 hr |
| Aug 14, 4:21 PM CDT | Special Marine Warning | MKX | 39 min |
Nearby
Flash Flood Warnings in Wisconsin, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.